South Carolina, 2020Damaging Wind in South Carolina, August 5, 2020
August 5, 2020 · NWS CHS · 1 event in 1 county or zone
Strong surface heating along with lingering convective outflow boundaries led to thunderstorms developing across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating along with lingering convective outflow boundaries led to thunderstorms developing across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 9:25 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 9:25 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1025 AM EDT Wed Aug 5 2020
.SYNOPSIS...
A stationary front will linger near the area through the
weekend. Atlantic high pressure will then move closer to the
coast early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A rather muggy airmass is in place this morning across southern
SC with sfc dewpoints in the upper 70s and PWATs just under 2".
A weak shortwave early this morning is beginning to exit the
forecast area to the northeast. This initiated a cluster of
thunderstorms over the northern portion of the Charleston Tri-
County area earlier this morning. Lingering convective outflow
boundaries combined with diabatic heating have resulted in more
showers and tstms developing from eastern Colleton County
through Berkeley/Charleston Counties. Based on the Cu field thus
far, convection could initiate across interior SC later this
morning or early afternoon. The sea breeze will come into play
later this afternoon, potentially popping a few showers or tstms
elsewhere. Modified 12Z RAOB indicates 2500 J/kg CAPE and DCAPE
near 1,000 J/kg. Isolated severe thunderstorms possible but
conditions are not particularly favorable for severe weather due
to very weak shear parameters. Highs should be in the lower to
mid 90s for most inland spots away from the locally cooler
coastal areas. Heat indices should peak about 100-105 degrees.
Tonight: Convection should diminish in coverage/intensity in the
evening but should linger to some extent much of the night,
especially near the coast and across SC, given the continuation
of some instability/forcing. Lows will mainly be in the lower to
mid 70s inland and closer to 80 near the coast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A rather consistent weather pattern will be in place during the
short term. The mid-levels Thursday morning will consist of a ridge
off the East Coast and a trough stretching from the Great Lakes
Region down into the Deep South. The trough will slowly shift
eastward, moving over the Northeastern U.S. by Saturday. This will
push the ridge further south, possibly causing it to inch closer to
the Southeast U.S. At the surface, a stationary front will stretch
across the Southeast, becoming located over our western portions at
time. PWATs should start out in the 1.5-2" range, gradually
increasing into the weekend. All the models are in good agreement
indicating lift from the front and the afternoon sea breeze will
combine with this moisture to generate afternoon showers and
thunderstorms. There appears to be plenty of instability in place
each afternoon along with decent DCAPE, so there could be marginally
severe pulse thunderstorms. Though, the details will need to be
refined with upcoming forecasts. Any storms that form should
dissipate each evening. However, isolated to scattered showers
should persist each night, especially closer to the coast.
Temperatures will be near normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
There isn't much change to the weather pattern expected early next
week with the continuation of near to above normal POPs and
temperatures near normal.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mostly VFR at KCHS/KSAV through 12Z Thursday, although brief
restrictions from showers/thunderstorms are possible at some
point through early afternoon until the sea breeze moves
through, especially at KCHS. Confidence was too low though on
occurrence/timing to include any mention other than VCSH at KCHS
to start the period.
Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms, mainly each afternoon and evening.
&&
.MARINE...
Today/Tonight: No significant concerns this period with a weak
pressure gradient between high pressure across the western
Atlantic and a trough of low pressure well inland. Expect mainly south
winds between 10-15 knots with seas of 2-4 ft, mainly from a southeast
swell. There will be some storms through the period that could produce
gusts over 30 kt, mainly this morning and again tonight.
Extended Marine: A stationary front will remain along the Southeast
coast through this weekend. Expect backing winds each day along with
gusty winds near the coast due to the sea breeze. At night, winds
should veer as the land breeze and nocturnal jet forms. Otherwise,
both winds and seas are expected to stay below Small Craft Advisory
criteria.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...JRL
SHORT TERM...MS
LONG TERM...MS
AVIATION...MS/RJB
MARINE...JRL/MS
Hazardous weather outlook, Aug 5, 2:37 AM EST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
337 AM EDT Wed Aug 5 2020
AMZ330-350-352-354-370-372-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>052-060900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
337 AM EDT Wed Aug 5 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 5, 11:39 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
1239 PM EDT Wed Aug 5 2020
SCZ044-045-050-052-051730-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
1239 PM EDT Wed Aug 5 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 1239 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Goose Creek, moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Naval Weapons Station Charleston, Ladson and I-26/I-526 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3285 8002 3303 8022 3332 7993 3307 7965
TIME...MOT...LOC 1639Z 229DEG 17KT 3306 7997Thunderstorm Wind, Berkeley
- When
- August 5, 11:40 AM EST to 11:41 AM EST
- Where
- Berkeley County, 1.38 mi S of Goose Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.960, -80.030
A homeowner reported 2 trees down along Ravenna Avenue. One tree was down on a home and the other tree was down in a back yard at the Goose Creek Reservoir.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 5, 20202 deaths · $2,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, August 5, 20201 injured · 2 in hail · 30 events
- Flash Flooding and Heavy Rain in North Carolina, August 5 to 7, 202016 events
- Damaging Wind and Lightning Strike in Louisiana, August 5 to 8, 2020$18,000 · 50 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2020$15,000 · 50 kt wind · 1 event
- Lightning Strike in Texas, August 5, 20201 injured · 1 event
- Hail and Damaging Winds in Colorado, August 5, 20201 in hail · 9 events
- Hail and Damaging Winds in Colorado, August 5, 20201.75 in hail · 8 events
- Flooding in Virginia, August 5 to 6, 20206 events
- Damaging Winds in North Carolina, August 5, 2020$3,000 · 50 kt wind · 5 events
- Damaging Winds and Heavy Rain in Kansas, August 5, 202058 kt wind · 4 events
- Hail in Wyoming, August 5, 20201 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915140.